Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 272, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 6, 2018, 4:27 PM MDT for Morgan County, Weld County, Colorado. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 4:27 PM MDT (22:27 UTC)
- Expired
- Aug 6, 2018, 5:15 PM MDT
- In force
- 48 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Morgan County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 83 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 4:30 PM MDT | HAIL 2.75 | 5 Ssw Briggsdale, CO | |
| Aug 6, 4:40 PM MDT | HAIL 1.75 | 6 Ese Cornish, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 2:37 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825
WUUS55 KBOU 062227
SVRBOU
COC087-123-062315-
/O.NEW.KBOU.SV.W.0272.180806T2227Z-180806T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
427 PM MDT MON AUG 6 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Central Weld County in northeastern Colorado...
Northwestern Morgan County in northeastern Colorado...
* Until 515 PM MDT.
* At 426 PM MDT, a severe thunderstorm was located near Briggsdale,
or 25 miles northeast of Greeley, moving southeast at 25 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings. People and animals
outdoors will be injured. Expect hail damage to roofs,
siding, windows, and vehicles.
* Locations impacted include...
Jackson Reservoir, Orchard, Riverside Reservoir, Weldona,
Briggsdale and Goodrich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4058 10445 4066 10438 4067 10425 4065 10399
4054 10391 4043 10388 4036 10392 4028 10403
4023 10421 4034 10439 4045 10442
TIME...MOT...LOC 2226Z 316DEG 24KT 4059 10432
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
RJK1 follow-up statement
089
WWUS55 KBOU 062257
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
457 PM MDT MON AUG 6 2018
COC087-123-062315-
/O.CON.KBOU.SV.W.0272.000000T0000Z-180806T2315Z/
Weld CO-Morgan CO-
457 PM MDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL WELD AND NORTHWESTERN MORGAN COUNTIES...
At 455 PM MDT, a severe thunderstorm was located 10 miles north of
Riverside Reservoir, or 26 miles east of Greeley, moving southeast at
20 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts. There was a
report of 2.75 inch hail 5 miles south-southwest of
Briggsdale in Weld County at 4:30 PM with this storm.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Jackson Reservoir, Orchard, Riverside Reservoir, Weldona, Briggsdale
and Goodrich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4058 10445 4066 10438 4067 10425 4065 10399
4054 10391 4043 10388 4036 10392 4028 10403
4023 10421 4034 10439 4045 10442
TIME...MOT...LOC 2255Z 329DEG 17KT 4048 10425
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:05 PM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 6, 3:05 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 305 PM MDT Mon Aug 6 2018 .SHORT TERM...(This evening through Tuesday) Issued at 300 PM MDT Mon Aug 6 2018 Another day of severe weather. Tail end of a stg zonal zonal jet to our north and a moist east-sely low-level post frontal flow places nenr Colorado in a favorable position for severe weather. Bndry layer has warm sufficiently in the past couple of hours to support deep convection, esply along the Palmer Divide and up along the Cheyenne Ridge. 30-40kt storm motions would normally reduce the risk of heavy rainfall for any one location, but training of storms and PW values approaching an inch could lead to localized flash flooding. Burn scars in best position to see flooding. However, biggest concern next several hours will be the threat of very large hail and damaging outflow winds. Storms tracking east-southeast off the Front Range are expected to intensify over the I-25 corridor fed by a moist east-southeast sfc flow. HiRes models show a broken line of the storms moving out across the plains late this afternoon and/or early this evening. Believe the stronger convection will pass to the north and south of the Denver metro area. Although can't rule out a severe storm or two even in the metro area. Passage of the mid-level shortwave around mid-evening should mark the beginning of the end of this storm activity, first along the Front Range. Should then see clearing over night, although may again see pockets of fog forming late tonight where heavy rain/hail fell on the plains. On Tuesday, northwesterly flow aloft in the wake of today's shortwave appears drier to start the day. However, the plains's boundary layer air still pretty moist. Strong sfc high in wrn Nebraska will continue to feed low-level moisture in ern Colorado during the day. Strong solar heating coupled with the passage of a another weak disturbance on nwly flow aloft expected to generate another round of t-storms over and along the Front Range fthls by afternoon. At this time, the severe weather threat do not appear as great. Temperatures next 24 hours are expected to warm 5-10 degs in response to less cloud cover and warming aloft. .LONG TERM...(Tuesday night through Monday) Issued at 300 PM MDT Mon Aug 6 2018 Wednesday and Wednesday night, a weak northwesterly flow aloft will be over the region with the center of the upper ridge building over NV. NAM12 forecast soundings still show high CAPE values over the northeast plains of CO, but the GFS models show decreasing CAPEs with the main focus over the Palmer Divide. Marginal risk of severe on Wednesday too with best potential from the Palmer Divide southward. There may be some weak mid level forcing associated with an embedded disturbance but the best lift appears to be in the morning. The trend for the rest of the week is for a drier northeast flow aloft to push the best moisture to the south and west. Should see slightly warmer temperatures for Thursday into the weekend, with the thunderstorm coverage decreasing or diminishing altogether. By the weekend, a broad upper ridge will stretch from Baja into the Upper Midwest. The models show some increase in subtropical moisture over western CO by Sunday, which will translate to a chance of thunderstorms in the mountains. Weakening flow aloft Thursday through Sunday with the main threat at that point transitioning more to heavy rainfall vs severe. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 300 PM MDT Mon Aug 6 2018 Still anticipating scattered t-storms in the Denver metro area during the next 2-5 hours. Large hail and strong outflow winds main threats with these storms. Could see MVFR CIGS with their passage. One to 1.5 inch diameter hail and gusts to 60 mph also possible with the isolated severe storm. Storm activity is expected to shift east of the Denver metro area by 21z this evening. VFR conditions rest of the night. On Tuesday, continued VFR CIGS and VSBYS, with isolated MVFR CIGS with passing afternoon t-storms. Could see storms move off the foothills as early as 2 PM tomorrow. As for winds, east-southeast 8-15 kts this evening, south-southwest 4-10 kt overnight and Tuesday morning, then east- southeast 6-14 kts in the afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Baker LONG TERM...Cooper AVIATION...Baker
Hazardous weather outlook, Aug 6, 11:16 AM MDT, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1116 AM MDT Mon Aug 6 2018 COZ030>051-071730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1116 AM MDT Mon Aug 6 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms are expected to develop over the Front Range mountains beginning early this afternoon. These storms will then track east-southeast over the nearby plains with some of them possibly turning severe after 2 PM today. Hail up to two inches in diameter and damaging winds to 70 mph will be possible. A second area of concern today centered on the South Park, southern foothill areas of Park, southern Jefferson and Douglas Counties where a few storms may generate very heavy rainfall resulting in localized flash flooding. The Weston Pass and Hayman Burns scars will be most prone to flash flooding should this heavy rainfall develop. Farther out on the plains, expect isolated to scattered showers and thunderstorms this afternoon capable of brief light to moderate rainfall, cloud-to-ground lightning, gusty winds and small hail. Most of this storm activity should move southeast of the outlook area by midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few severe storms will be possible over the plains on Tuesday mainly from Denver south to the Palmer Divide during the afternoon and evening hours. Elsewhere expect a chance of showers and thunderstorms. The chance of thunderstorms will continue on Wednesday but be confined to the plains. Dry conditions will return for Thursday and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm this afternoon, and mainly for spotters east of I-25 where damaging large hail and strong winds will be possible. Baker/Cooper
In the hours before
Local storm report, Aug 6, 3:33 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
333 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 7 SW GROVER 40.80N 104.33W
08/06/2018 M2.00 INCH WELD CO TRAINED SPOTTER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:12 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 48 min |
| Aug 5, 8:09 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 51 min |
| Aug 5, 8:48 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 42 min |
| Aug 6, 2:43 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 47 min |
| Aug 6, 3:23 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 52 min |
| Aug 6, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 49 min |
| Aug 6, 3:55 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 35 min |
| Aug 6, 4:04 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 26 min |
| Aug 6, 4:30 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 45 min |
| Aug 6, 5:12 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 48 min |
| Aug 6, 5:55 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 35 min |
| Aug 6, 5:56 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 22 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.